Most people know not to mix bleach and ammonia. Combining these cleaning products creates deadly chlorine gas. Occasionally an overzealous housecleaner forgets to read a label or overlooks this interaction with tragic results.
Mixing medications can be equally disastrous. An analysis in the journal Health Affairs notes that thousands of drugs can interact in a dangerous way. Over $70 billion is spent on treating the resulting health complications. It is estimated that 20 to 30 percent of the millions of adverse drug events that happen each year are caused by drug interactions.
Interactions often take people by surprise. The impotence pill sildenafil (Viagra) is still enormously popular. But over 100 people have died after taking this medicine, which interacts in a deadly way with many heart medicines. The warning on television commercials goes by very quickly and most people tune out these dire cautions because they seem so preposterous.
Other drugs also make sildenafil more dangerous. One reader wanted to know if Viagra would be safe with his medicines:
“I am taking warfarin (Coumadin), amlodipine (Norvasc), digoxin (Lanoxin), indapamide (Lozol), quinidine, quinapril (Accupril), and insulin. I had a bad interaction with itraconazole (Sporonox) and had to be hospitalized. I don’t want to repeat the experience.”
The anti-fungal drug itraconazole can make many medicines more toxic. Two of our reader’s drugs, warfarin and digoxin, are adversely affected. Sporanox is also dangerous in combination with Viagra.
Grapefruit may also make Viagra risky. You may not find this interaction in the pharmacists’ computer, however.
Many people assume computer programs designed to catch hazardous combinations will protect them from serious drug interactions. Their confidence is misplaced.
Such programs get most of their information from drug companies, which are often slow to acknowledge interaction problems. It took years before pharmacists were notified that combining grapefruit with the antihistamines Seldane or Hismanal could result in fatal heart rhythm disturbances. Despite many warning letters to physicians and pharmacists from the FDA these deadly combinations continued to be prescribed and dispensed. The FDA finally required a recall of both Seldane and Hismanal because the agency could not protect the public from these deadly drug combinations.
There is another secret that very few people realize. There is no organized system for detecting dangerous or deadly drug interactions. The FDA relies on doctors and pharmacists to report calamities after they happen. That means that a fair number of bodies have to pile up before someone notices or takes action.
The biggest scandal, however, is something called “alert fatigue.” Increasingly physicians submit prescriptions using a smart phone or a computer. Whenever the computer (or electronic device) detects a potential problem, such as a dangerous drug interaction, it instantly sends a warning to the prescriber. Doctors frequently ignore such alerts.
A study carried out at six Veterans Affairs medical centers reveals the scope of the problem. Data was collected on prescriber overrides of drug interaction alerts between July 1, 2003 and June 30, 2004. Over that year there were a total of 291,880 drug-drug interaction overrides. Shockingly, 72 percent of the overrides were for alerts considered “critical drug-drug interactions” by the VA experts who set up the system (Am. J. Manag. Care 2007; 13:573-580).
If you think your pharmacist will catch these sorts of mistakes, that could be wishful thinking. Pharmacists may also override a drug interaction warning. For one thing, it is often very hard to communicate directly with the prescriber in a timely fashion. For another, they may not want to keep a patient in limbo for hours or even days while waiting for a response from the prescriber. This sort of problem can also happen in the hospital, where you would think everyone would be vigilantly checking for such problems. Here is just one story:
“I learned years ago always to make sure the provider of any prescriptions is aware I take Parnate, a MAO inhibitor. I always write it down on medical information sheets. When the admitting nurse came to my room I gave her the information too. She asked if I could take Demerol and I told her no.
“Two days later I found out I had been receiving double doses of Demerol as an injection. I immediately asked my nurse to contact the doctor about this, since I knew they could interact. He didn’t want to look up the information himself so I suggested he contact the doctor who prescribed Parnate. When he refused to do so, I quickly dismissed him.
“After being released I wrote to the top hospital administrator. He checked around and sent me a letter saying we would not be billed. I’m grateful for that, but I wonder what would have happened if I hadn’t raised a fuss.”
The consequences of mixing Parnate (tranylcypromine) with Demerol (meperidine) may include agitation, seizures, fever, coma or death. Doctors are advised to avoid this drug combination, but as our reader discovered they don’t always double-check.
Food and drug interactions are rarely mentioned when people get a prescription filled. But research has shown that grapefruit can have a profound impact on cholesterol-lowering drugs such as lovastatin (Mevacor), simvastatin (Zocor) and atorvastatin (Lipitor), as well as on blood pressure pills like felodipine (Plendil), nifedipine (Procardia) and nisoldipine (Sular). You can download our FREE Guide to Drug & Food Interactions to read more about this problem.
We are disappointed that pharmaceutical manufacturers and the Food and Drug Administration have been slow to investigate potential interactions. When we bring such problems to their attention they often fail to respond.
For example, there is no warning that Tylenol (acetaminophen) can make warfarin (Coumadin) more dangerous. Read more in our FREE Coumadin Interaction Guide.
Nor is there notice that aspirin or other arthritis pain relievers may interact with blood pressure medicines like enalapril (Vasotec), captopril (Capoten), quinapril (Accupril), benazepril (Lotensin) and lisinopril (Zestril). Aspirin is a life-saving medicine and should not be stopped, but people must monitor blood pressure carefully to make sure they are getting the expected benefit.
Someday we hope there will be a unified system for identifying incompatible drug mixtures before patients are harmed. It is long past due. Until that day arrives, however, we encourage you to become more informed. In our book, Top Screwups Doctors Make and How to Avoid Them there is a whole chapter on how to avoid deadly drug interactions. We have provided a detailed list of our Top 11 Tips for Preventing Dangerous Drug Interactions. We hope it will save your life or the life of someone you love who is taking more than one medicine, herb or dietary supplement at a time.
Q. Thank you for your informative book about dangerous and often overlooked combinations of medicines. My mother is 85 and under the care of an internist, a cardiologist and a neurologist. She has almost no energy and is quite depressed. She takes: spironolactone (Aldactone), atenolol, Crestor, valsartan (Diovan), hydrochlorothiazide, Lexapro, Miacalcin, gabapentin (Neurontin), Nexium, Nitro-Dur, amlodipine (Norvasc), Plavix, Rhinocort, levothyroxine (Synthroid) and tramadol.
In addition, she takes Aleve for arthritis pain and aspirin twice a day as needed. She is also on a nitro patch for her heart. Are there any conflicts with her medications?
A. If we count OTC pain relievers, your mother is taking 17 different drugs. Some combinations could be life threatening. Taking aspirin, Aleve and Plavix together could increase the risk of hemorrhage, including bleeding ulcers. Perhaps that is why the internist prescribed the acid-suppressing drug Nexium. The trouble is, Nexium and similar medicines may undo the anti-clotting benefits of Plavix.
Taking tramadol, Lexapro and Aleve together with Neurontin could lead to excessive drowsiness, so it is hardly any wonder your mom has no energy. We’re amazed she is moving at all. Lexapro and tramadol could increase the risk for serotonin syndrome and seizures.
Aleve could reduce the effectiveness of atenolol to lower blood pressure. Aleve may also increase the risk for kidney problems in combination with Aldactone. There are many other potential interactions, but the point is that three specialists each prescribed medicines that may not play well together.
Here is a link to all our publications with key information about drug interactions and ways to protect yourself.